HEPARIN-INDUCED THROMBOCYTOPENIA (HIT) SHOWS UP IN THE ICU occasionally with devastating consequences. Patients may present with pulmonary embolism, various types of organ damage including renal failure, stroke, myocardial infarctions, etc.
Fifty years after a series of HIT cases were published, and 35 years after Surgeons at the University of Missouri delineated the clinical features of HIT, many practitioners using heparin remain unaware of the problem or cannot recognize it when it occurs.
Jay McLean, a second-year medical student at Johns Hopkins University in 1916, found that a compound extracted from liver acted as an anticoagulant. That substance was called heparin (hepar is Greek word for liver).
Charles Best and Connaught Laboratories then explored the practical value of heparin in 1928. Heparin was extracted in large amounts from beef liver obtained from local slaughterhouses and crystallized into a standard dry form in 1933 by Arthur F. Charles and David Scott. First human trials began two years after.
About 35 years after its discovery, accounts of heparin-induced thrombocytopenia and thrombosis were reported. In 1977 Rhodes and coworkers reported and established heparin-induced thrombocytopenia (HIT) as a distinct syndrome. This clinical entity causes patients to have blood clots in both veins and arteries. HIT may actually be a misnomer, since clotting is the main clinical issue. The fact is patients hardly present with bleeding! We'd be better to call it heparin-induced thrombocytopenia and thrombosis syndrome (HITTS).
Who is at risk?
All patients exposed to heparin (both unfractionated and low molecular weight), given by any route or at any dose, including the minute amounts in heparin flushes and heparin-coated catheters, are at risk. HIT can occur earlier if the patient has a previous exposure to heparin. Orthopedic and trauma patients undergoing surgery are at highest risk for HIT post-operatively. Women are at higher risk of developing HIT than men. continued ...